Skip to Accessibility Tools Skip to Content Skip to Footer

Has anyone else experienced severe headaches and high blood pressure after Tysabri infusion?

I’ve been receiving Tysabri infusions for almost 12 years with the only immediate side effect being low blood pressure. Wednesday I had another infusion and my pressure was low immediately afterwards. However, after coming home and sleeping for about 4 hours, I awoke with a severe headache and after checking my bp found it to be very high 173/96. This continued for approximately 2 days with my bp fluctuating from very low after waking up to rising throughout the day and with total bed rest . Also, my pulse rate was was intermittently high averaging 90 and going as high as 100. My internist who I saw yesterday, thought it may be that the Tysabri was keeping my BP medication, amlodipine, from working. This never happened to me before so I’m waiting to hear from my neurologist which unfortunately isnt going to be until after New Years. My md also recommended a cat scan to rule out aneurysm/bleeding. The only protocol done differently was that after the administration of the Tysabri I didn’t receive the Sodium Chloride flush but was given a small cup of water. I’m not sure if this would cause these side effects which have only started to subside as of last night.


Community Answers
  • GessikaV
    4 months ago

    Hello there! I’m super curious as to why you’ve been on Tysabri for so many years. I was led to believe that it’s 6 years or under treatment. I just started Tysabri in December. I ran through the frustrations of wondering what was a side effect versus just the regular not feeling well. I have headaches normally but for about a week after the infusion they’re more intense than normal. This drug is still better than any of the others I’ve tried so far. I’ve had Rebif, Copaxone, Tecfidera, and Plegridy prior to Tysabri. Even experiencing near all of the side effects it’s still better than the others. My liver doesn’t tolerate most meds and Tecfidera made my BP lower than normal which is already significantly low (90/54). Surprisingly, I don’t experience much in the way of lightheadedness. The headaches are quite bothersome as they are one of the side-effects that is more difficult to distract myself from. Argh! If only this were all simple.

  • Erin Rush moderator
    1 year ago

    Hi jaynee! I am sorry you experienced these symptoms! I an glad you have been proactive in communicating with your medical team, as high blood pressure can be hazardous, as you well know.

    I can say that headaches are a potential side effect of Tysabri. You can read more about side effects here — https://multiplesclerosis.net/treatment/tysabri/side-effects-safety-profile-review/. Other treatments list high blood pressure as a potential side effect, but Tysabri isn’t one of them.

    Don’t be afraid to keep contacting your physician about getting that cat scan. Also, I do hope your neurologist has some input as well.

    Good luck getting some answers and I do hope you don’t continue to experience these issues. As always, if you feel like you are experiencing symptoms like “The worst headache of your life” or an elevated BP that does not drop, don’t hesitate to go to your nearest ER.

    Best, Erin, MultipleSclerosis.net Team Member.

  • Share Your Answer

    Poll